Texas, 2013

Drought in Texas, September 24 to 30, 2013

September 24 to 30, 2013 · NWS BRO · 5 events in 5 counties and zones

The final week of September brought one last blast of rain to Starr and Zapata counties. Between one and three inches of rain fell across western Zapata County and into southwest Starr County as an upper level disturbance and fading cold front tapped into tropical moisture and produced thunderstorms.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

The final week of September brought one last blast of rain to Starr and Zapata counties. Between one and three inches of rain fell across western Zapata County and into southwest Starr County as an upper level disturbance and fading cold front tapped into tropical moisture and produced thunderstorms. This rain combined with the benefits of rain that fell earlier in the month, allowed most of the area to continue enjoying improved drought conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Sep 23, 5:34 PM CST, 6 hours 26 minutes earlier.

Area forecast discussion, Sep 23, 5:34 PM CST, 6 hours 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
634 PM CDT MON SEP 23 2013

.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.
&&

.AVIATION...FINE AVIATION CONDITIONS ARE EXPECTED THROUGH THE NEXT
24 HOURS...WITH VFR HIGHLY LIKELY. WINDS ARE EXPECTED TO VEER AS
AN AREA OF LOW PRESSURE OVER THE NORTHWEST GULF OF MEXICO MOVES
SLOWLY NORTHEAST. SKIES WILL REMAIN CLEAR AS THE DRY OFFSHORE FLOW
REMAINS REINFORCED BY THE LOW.
&&

.PREV DISCUSSION... /ISSUED 306 PM CDT MON SEP 23 2013/

SHORT TERM /NOW THROUGH TUESDAY NIGHT/...THE SURFACE LOW
OFFSHORE OF THE TX COASTLINE WILL REMAIN QUASI- STATIONARY
THROUGHOUT THE NEAR TERM AND WILL THEN START TO DRIFT NORTHEAST
AND WILL WEAKEN TUESDAY. MID LEVEL RIDGING WILL BUILD STEADILY
OVER TX THROUGHOUT THE SHORT TERM PERIOD WITH PRETTY LOW MOISTURE
LEVELS PREVAILING DUE TO THE W-NW FLOW DOMINANT AT MOST LEVELS OF
THE ATMS. THIS WILL MAINTAIN GENERALLY CLEAR AND RAIN FREE
CONDITIONS THROUGH TOMORROW NIGHT. THE SUNNIER CONDITIONS WILL
ALLOW TEMPS TO WARM BACK UP CLOSER TO CLIMO FOR LATE SEPTEMBER.
BOTH THE 12Z MAV AND MET FORECAST TEMPS ARE IN PRETTY GOOD
AGREEMENT FOR MAX AND MIN TEMPS. THE 00Z ECMWF GUIDANCE IS ALSO
REASONABLY CLOSE TO THE 12Z MAV AND MET NUMBERS. SO WILL GO CLOSE
TO A MODEL CONSENSUS FOR TEMPS IN THE SHORT TERM.

AS THE SURFACE LOW OVER THE NW GULF SHIFTS A LITTLE FURTHER AWAY
FROM THE REGION THE WIND REGIME OVER THE AREA WILL SLACKEN WHICH
WILL INCREASE THE POTENTIAL FOR AN AFTERNOON SEA BREEZE
TOMORROW.

MAV AND MET GUIDANCE FOR BKS INDICATES THAT THERE IS SOME POTENTIAL
FOR PATCHY MORNING FOG ACROSS THE NORTHERN COUNTIES AND WILL INCLUDE
THIS NORTH OF THE RGV. DO NOT EXPECT ANY PROBLEMS WITH DENSE FOG AT
THIS TIME DUE TO THE LIMITED MOISTURE LEVELS.

LONG TERM /WEDNESDAY THROUGH MONDAY/...GFS/ECMWF IN GOOD
AGREEMENT ON THE MID LEVEL PATTERN WITH HIGH PRESSURE OVER
SOUTHERN TEXAS AND A STRONG SHORTWAVE TROUGH MOVING ACROSS THE
PACIFIC NORTHWEST. HIGH PRESSURE WILL MOVE TO THE EAST...ALLOWING
RETURN FLOW TO SET UP AND START DRAWING HIGHER MOISTURE FROM THE
GULF OF MEXICO BEGINNING THURSDAY. PWATS INCREASE FROM 1.7 INCHES
THURSDAY TO 2.1 INCHES FRIDAY. A FEW SHOWERS OVER THE COASTAL
WATERS THURSDAY WILL BE POSSIBLE WITH BETTER CHANCES FOR
PRECIPITATION FRIDAY AND INTO THE WEEKEND. MODELS BEGIN TO DIVERGE
THIS WEEKEND AS THE TROUGH EMERGES INTO THE NORTHERN PLAINS. GFS
SHOWS STRONGER RIDGING SOUTH AND THUS A WEAKER TROUGH MOVING
ACROSS THE CENTRAL CONUS WHEREAS THE ECMWF SHOWS WEAKER RIDGING
AND A STRONGER TROUGH. BOTH MODELS ADVERTISE A COLD FRONT IN
CENTRAL TEXAS SUNDAY WITH THE GFS SLOWING DOWN OR STALLING TO THE
NORTH WITH THE ECMWF PUSHING IT THROUGH SUNDAY. DUE TO LOW
CONFIDENCE AND UNCERTAINTY...WILL BROADBRUSH SLIGHT CHANCE POPS
ACROSS THE AREA UNTIL CONFIDENCE INCREASES. WITH SOUTHERLY
FLOW...TEMPERATURES WILL INCREASE AND WILL BE ABOVE NORMAL THROUGH
THE REST OF THE WORK WEEK. CLOUDS AND A POSSIBLE FRONT WILL KEEP
TEMPERATURES A LITTLE COOLER THIS WEEKEND.

MARINE /NOW THROUGH TUESDAY NIGHT/...THE PGF OVER THE LOWER TX
COASTLINE WILL CONTINUE TO GRADUALLY WEAKEN OVER THE SHORT TERM
WHICH WILL ALLOW BOTH THE WINDS AND SEAS TO DIMINISH. A QUICK LOOK
AT BEACH CAMS INDICATES THAT THE SURF CONDITIONS APPEAR TO BE
IMPROVING SLOWLY BUT SURELY. SO HAVE ALLOWED THE COASTAL HAZARD
MESSAGE TO EXPIRE AT 1 PM. NO SCA CONDITIONS EXPECTED THROUGH THE
SHORT TERM.

WEDNESDAY THROUGH SATURDAY...LIGHT NORTHEAST WINDS ON WEDNESDAY WILL
GIVE WAY TO SOUTHEASTERLY WINDS THURSDAY THROUGH SATURDAY AS LOW
PRESSURE IN THE WESTERN GULF WEAKENS AND IS REPLACED BY HIGH
PRESSURE. WINDS AND SEAS WILL INCREASE FRIDAY INTO SATURDAY AS LOW
PRESSURE OVER THE CENTRAL PLAINS INTERACT WITH HIGHER PRESSURE OVER
THE WESTERN GULF OF MEXICO. MOISTURE WILL INCREASE AS WELL BEGINNING
THURSDAY WITH ISOLATED SHOWERS AND THUNDERSTORMS POSSIBLE IN THE
COASTAL WATERS THURSDAY THROUGH SATURDAY.
&&

.BRO WATCHES/WARNINGS/ADVISORIES...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV
Hazardous weather outlook, Sep 23, 4:59 AM CST, 19 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
559 AM CDT MON SEP 23 2013

TXZ248>257-241100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
559 AM CDT MON SEP 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

A HIGH RISK FOR RIP CURRENTS CONTINUES AT AREAS BEACHES TODAY AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-241100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
559 AM CDT MON SEP 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Willacy

When
September 24, 12:00 AM CST to September 30, 11:59 PM CST
Where
Willacy forecast zone
Reported by
Drought Monitor
Coordinates
26.477, -97.592 (the zone’s center; the record gives no point)

After a wet month, drought conditions continued to improve across Willacy County, with Severe (D2) drought conditions prevailing, with only a small sliver of Moderate (D1) drought conditions along the southern boundary.

Drought, Starr

When
September 24, 12:00 AM CST to September 30, 11:59 PM CST
Where
Starr forecast zone
Reported by
Drought Monitor
Coordinates
26.562, -98.738 (the zone’s center; the record gives no point)

Drought conditions continued to improve throughout the last week of September as Exceptional (D4) drought became more scarce. The county was essentially divided in half, with the western half of the county experiencing Severe (D2) drought conditions. The eastern half of the county was primarily covered in Extreme (D3) drought conditions, with small patches of Exceptional (D4) drought conditions in the NE and SE corners.

Drought, Jim Hogg

When
September 24, 12:00 AM CST to September 30, 11:59 PM CST
Where
Jim Hogg forecast zone
Reported by
Drought Monitor
Coordinates
27.043, -98.697 (the zone’s center; the record gives no point)

Drought conditions continued to improve throughout the last week of the month, as Exceptional (D4) drought conditions became relegated to the far SE corner of the county. Extreme (D3) conditions were draped across the middle of the county from NW to SE and surrounding by Severe (D2) drought conditions.

Drought, Hidalgo

When
September 24, 12:00 AM CST to September 30, 11:59 PM CST
Where
Hidalgo forecast zone
Reported by
Drought Monitor
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

Drought conditions continued to improve through the end of the month. 6.22 inches of rain were recorded during the month of September at McAllen Miller International Airport. By the end of the month, the county was split into two. The eastern half of the county was covered by Severe (D2) drought conditions, with the western half was primarily covered by Extreme (D3) drought conditions, with a few patches of Exceptional (D4) drought conditions in the NW and SW corners.

Drought, Brooks

When
September 24, 12:00 AM CST to September 30, 11:59 PM CST
Where
Brooks forecast zone
Reported by
Drought Monitor
Coordinates
27.032, -98.219 (the zone’s center; the record gives no point)

By the end of the month the benefits from some mid month rain showed with the improving drought conditions. Exceptional (D4) drought conditions were confined to the far SE corner of the county, with a swath of Extreme (D3) drought conditions draped across the middle of the county from NW to SE. The remainder of the county was covered in Severe (D2) drought conditions.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 478296, 478297, 478298, 478299, 478300.